Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Tucson, AZ

August 22, 2019Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 22, 2019, 3:14 PM MST for Cochise County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2019, 3:14 PM MST (22:14 UTC)
Expired
Aug 22, 2019, 7:15 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2459 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS55 KTWC 222214
FFWTWC
AZC003-230115-
/O.NEW.KTWC.FF.W.0020.190822T2214Z-190823T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
314 PM MST Thu Aug 22 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Cochise County in southeastern Arizona...

* Until 615 PM MST.

* At 313 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly remote areas of south
  central Cochise County.

Additional rainfall amounts of greater than one inch are possible in 
the warned area.

This includes Route 80 between mile markers 331 and 335.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3164 10975 3148 10972 3149 11002 3169 11001
      3169 10987

$$

JRM
3 follow-up statements
482 
WGUS75 KTWC 222344
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
444 PM MST Thu Aug 22 2019

AZC003-230115-
/O.CON.KTWC.FF.W.0020.000000T0000Z-190823T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
444 PM MST Thu Aug 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTH CENTRAL COCHISE COUNTY...

At 443 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area has ended. Up to two inches of rain have 
already fallen. Flash flooding is expected to continue.

Flash flooding will likely impact portions of Davis Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3164 10975 3148 10972 3155 10993 3160 10995
      3169 10997 3165 10985

$$

JRM
696 
WGUS55 KTWC 230101
FFWTWC
AZC003-230215-
/O.EXT.KTWC.FF.W.0020.000000T0000Z-190823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
601 PM MST Thu Aug 22 2019

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  South central Cochise County in southeastern Arizona...

* Until 715 PM MST.

* At 600 PM MST, local law enforcement reported Davis Road is closed 
  due to Flash Flooding across the warned area. Please avoid the 
  area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3164 10975 3148 10972 3155 10993 3160 10995
      3169 10997 3165 10985

$$

JRM
276 
WGUS75 KTWC 230211
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
711 PM MST Thu Aug 22 2019

AZC003-230217-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-190823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
711 PM MST Thu Aug 22 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL COCHISE COUNTY WILL
EXPIRE AT 715 PM MST...

The heavy rain over the warning area ended earlier this evening and 
any life threatening flooding should have receded as well. Therefore 
the Flash Flood Warning will be allowed to expire at 715 pm. Please 
continue to heed any remaining road closures.

LAT...LON 3164 10975 3148 10972 3155 10993 3160 10995
      3169 10997 3165 10985

$$

Cerniglia

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:00 PM MST, 14 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Thu Aug 22 2019

.SYNOPSIS...A more active monsoon pattern will occur through
this weekend with temperatures returning to near or slightly below
normal. High pressure builds back overhead for the first half of
next week which will usher in drier conditions along with above
average temperatures. Another chance for showers and thunderstorms
will then exist toward the latter half of next week.

&&

.DISCUSSION...As expected, isolated convection has developed
across the higher terrain early this afternoon. The increase in
moisture which is helping to fuel our storms today is also keeping
temperatures from reaching record levels once again, with values
generally running 3 to 6 degrees cooler than 24 hours ago. That
said, still expecting max temps this afternoon to top out 4 to 7
degrees above normal.

Expect showers and thunderstorms to increase in coverage into the
early evening hours, especially with colliding outflows and
subsequent storm development. A few storms will be strong or severe,
primarily producing gusty winds and isolated heavy downpours, as SPC
mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and
up to 1.3" PWAT over most of southern AZ. With how hot and dry its
been the last several days, expect especially the stronger outflows
to kick up some dust with reduced visibility at times.

Another shot of reinforcing moisture is expected to arrive Friday
which will push chances for showers and thunderstorms up even more.
We'll have to see how things unfold particularly Friday night into
Saturday morning, as remnant cloudiness from convection could do well
to inhibit development on Saturday afternoon. For what its worth,
temperatures this weekend will peak at or even slightly below
normal. This more typical monsoon pattern will be short-lived, as
models indicate high pressure setting up overhead early next week
which will dry things out and allow the return of very hot
temperatures.

Thereafter, particularly from next Wednesday onward after a few days
of sustained easterly flow aloft, moisture looks to once again
return along with an uptick in convection and a cooling of
temperatures.

&&

.AVIATION...Valid through 24/00Z.
FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds
south and east of KTUS through the forecast period. Isolated to
scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief
MVFR vsby/cigs possible, particularly near terrain. Precip
decreasing this evening though a few -SHRA could linger overnight
near the International border including KDUG/KOLS. Gusty outflow
winds are possible near TSRA/SHRA up to around 40 kts. Otherwise,
SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY
overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Mainly afternoon and evening thunderstorm chances
increase to include much of southeast Arizona into the weekend
before drier weather returns early next week. The return of deeper
monsoonal moisture will allow temperatures to fall back to near
seasonal levels by Friday which will remain through the weekend
before warmer temperatures return next week. The return of high
pressure early next week will allow temperatures to rebound back
above normal for a few days. As is typical this time of year,
thunderstorms may produce gusty and erratic outflow winds.
Otherwise, 20-ft winds will generally follow normal diurnal trends
at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 1:34 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
134 PM MST Thu Aug 22 2019

AZZ503-507-513-222100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
134 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...

At 134 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 21 miles northwest of Sierra Vista, moving southeast at
10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sonoita, Elgin and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3172 11070 3177 11055 3159 11042 3151 11066
TIME...MOT...LOC 2034Z 336DEG 7KT 3169 11061

MP
Special weather statement, Aug 22, 2:04 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Thu Aug 22 2019

AZZ508-512-222130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
204 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...

At 204 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Bisbee-Douglas Airport, or 18 miles northeast of
Douglas. This storm was nearly stationary.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Bisbee-Douglas Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3163 10929 3138 10936 3145 10962 3169 10950
TIME...MOT...LOC 2104Z 179DEG 2KT 3158 10939

MP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:31 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min
Aug 22, 1:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Aug 22, 2:01 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Aug 22, 2:04 PM MSTSpecial Weather StatementTWCCochise26 min
Aug 22, 2:21 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz54 min
Aug 22, 2:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 22, 2:53 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 22, 4:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 22, 4:10 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 22, 4:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 22, 4:42 PM MSTSevere Thunderstorm WarningTWCSanta Cruz48 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.